Kansas, 2020

Hail and Damaging Winds in Kansas, June 18 to 19, 2020

June 18 to 19, 2020 · NWS TOP · 4 events in 3 counties and zones

A broken line of thunderstorms moved into north-central Kansas during the evening of 6/19 and produced damaging wind and small hail. Storms weakened into the overnight period.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A broken line of thunderstorms moved into north-central Kansas during the evening of 6/19 and produced damaging wind and small hail. Storms weakened into the overnight period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 18, 1:55 PM CST, 3 hours 37 minutes earlier.

Area forecast discussion, Jun 18, 1:55 PM CST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
255 PM CDT Thu Jun 18 2020

.SHORT TERM...(This evening through Friday)
Issued at 158 PM CDT Thu Jun 18 2020

Surface map at 18z shows low pressure centered across southwest
Kansas with a stationary front extending northeast toward Grand
Island Neb. MLCAPE near the boundary is now around 2000 with
little CIN remaining. Effective shear is forecast to gradually
rise toward 20-25kts by evening. The atmosphere appears to
support a risk for wind or marginal hail with max instability
this evening. Water vapor also shows a subtle wave across the TX
panhandle while the mid to upper level ridge axis remains over
eastern KS.

Tonight...most likely scenario appears to be one where diurnally
driven storms impact northern KS this evening with a some risk for
severe wind/marginal hail then additional storms should develop
later tonight along the 925-850mb front. High PWATS and weak
steering flow aloft combined with 30-35kt LLJ will aid in the
heavy rain threat. Location of greatest coverage of storms after
midnight is uncertain but trends are suggesting along a Council
Grove to Lawrence southward later tonight where training could set
up after 9z.

Recent model signals appear to suggest that the weak wave now
across TX panhandle will drift NE and could contribute to forcing
during the day on Friday so there could be a prolonged period of
rainfall/convection mainly along/south of I-70 at least into
midday across the area. Heavy rains would be a threat if this
scenario occurs. At this point the HRRR and ARW WRF along with the
NAM80 all show some version of this scenario. Have raised precip
chcs into midday based on this potential. As mentioned given the
high PWATS and weak steering combined with some risk for training
it appears that local areas could see in excess of 2 inches.

Given the dry conditions and rainfall deficits over
the past month will not issue a flood watch but as mentioned given
the set up it appears there's the potential for amounts in excess
of 2 inches in spots late tonight through Friday morning.

.LONG TERM...(Friday night through Thursday)
Issued at 158 PM CDT Thu Jun 18 2020

The mesoscale situation on Friday night is low confidence and
dependent on how the convection evolves on Friday. The wave now
across NV is forecast to emerge into the Plains Friday night so
would expect some response with convection across eastern CO into
western KS Friday night but there's uncertainty how far east any
organized complex would get or if it would move more ESE into the
re-developing 850 jet so for now will keep the high chc/low likely
pops but confidence in coverage Fri night is low at this point.

The wave will move across the state on Saturday with a sfc low
forecast to drift east across the area into the afternoon. Timing
of this wave will be critical to determining how widespread
additional storms may be by afternoon with the NAM and GFS both
showing veering winds at 850mb by 00Z so for now it still appears
that there could be some risk for severe weather mainly across the
northeast half of the area on Saturday afternoon as the mid level
speed max moves across the area. Believe or not there may be a quiet
night on Sat night/early Sunday morning as the wave departs and
weak ridging moves in. However any break will be short as another
wave will approach on Sunday afternoon and wind fields will
respond with WAA in the low levels re-developing while mid level
WNW flow increases. This may set the stage for a more widespread
convective complex/severe event on Sunday evening or Sun night
with a forward propagating complex moving SE across some part of
central KS.

The flow aloft will become more northwesterly with another wave
fcst to drop into the region later Monday so there could be
another bout of storms and severe wx sometime late Monday into
Monday night but timing/location remain to be determined. At some
point drier more stable air may move into the area and provide at
least a short break from the storms by the middle of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1125 AM CDT Thu Jun 18 2020

VFR conditions will prevail until after 06z when convection near
or along the sfc front is forecast to increase in coverage. Recent
trends in the short range models are suggesting a better chance
for more widespread tsra by or after 9z at TOP/FOE and will leave
a prevailing VCTS in the forecast after 6z. There's low confidence
in how the convective coverage will evolve after 9z so will leave
an overall general fcst after 9z at this point.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Omitt
LONG TERM...Omitt
AVIATION...Omitt
Hazardous weather outlook, Jun 18, 2:27 PM CST, 3 hours 5 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Topeka KS
327 PM CDT Thu Jun 18 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-192030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
327 PM CDT Thu Jun 18 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Thunderstorms are expected to develop late this afternoon and
early this evening in central and northern Kansas. Some of these
storms may initially be severe in the late afternoon and evening,
with damaging wind gusts and locally heavy rainfall the primary
hazards.

Additional storms will develop after midnight along and south of
Interstate 70. Those storms will be capable of producing heavy
rains.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorm chances continue each day through the weekend, and
likely into early next week, as several systems move over the
state.

Repeated rounds of rain will bring locally heavy rainfall
to some locations, but flooding chances will be highly dependent
on if an area gets multiple rounds of rain. Generally one to
three inches of rain are forecast, but higher amounts will occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jun 18, 5:18 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Topeka KS
618 PM CDT Thu Jun 18 2020

KSZ020-034-190000-
Cloud-Ottawa-
618 PM CDT Thu Jun 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTTAWA AND
SOUTHWESTERN CLOUD COUNTIES UNTIL 700 PM CDT...

At 618 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Barnard, moving northeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Glasco and Delphos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3951 9793 3953 9784 3931 9769 3922 9793
TIME...MOT...LOC 2318Z 236DEG 21KT 3929 9804

Baerg
Special weather statement, Jun 18, 5:26 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Topeka KS
626 PM CDT Thu Jun 18 2020

KSZ008-020-190015-
Republic-Cloud-
626 PM CDT Thu Jun 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REPUBLIC AND
NORTHWESTERN CLOUD COUNTIES UNTIL 715 PM CDT...

At 626 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Scottsville, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Concordia, Jamestown and Norway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3965 9793 3974 9785 3959 9757 3945 9781
      3947 9793
TIME...MOT...LOC 2326Z 215DEG 22KT 3949 9788

Baerg

The radar

The Grand Island radar (KUEX), 102 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Cloud

When
June 18, 5:32 PM CST to 5:33 PM CST
Where
Cloud County, 3.84 mi NW of Macyville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.520, -97.870

Nickel to quarter size hail covering the ground.

Thunderstorm Wind, Washington

When
June 18, 6:18 PM CST to June 19, 6:19 PM CST
Where
Washington County, 1.74 mi ENE of Enosdale
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.780, -97.140

Wind gust estimated at 60 mph.

Hail, Washington

When
June 18, 7:05 PM CST to 7:06 PM CST
Where
Washington County, Greenleaf
Measured
1 in hail
Reported by
Public
Coordinates
39.730, -96.980

Thunderstorm Wind, Marshall

When
June 18, 7:15 PM CST to 7:16 PM CST
Where
Marshall County, Marysville Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
39.850, -96.630

Measured wind gust of 61 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899335, 899336, 899338, 899339.